Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 25, NWS Tucson, AZ

June 16, 20146 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 16, 2014, 12:37 PM MST for 6 counties in Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 12:37 PM MST (19:37 UTC)
Expired
Jun 16, 2014, 7:00 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3961 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS85 KTWC 161937
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1237 PM MST MON JUN 16 2014


AZZ151>153-170345-
/O.NEW.KTWC.FW.W.0025.140616T1937Z-140617T0200Z/
/O.NEW.KTWC.FW.W.0026.140617T1800Z-140618T0200Z/
ARIZONA FIRE WEATHER ZONE 151
EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY-
SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY-
CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
ARIZONA FIRE WEATHER ZONE 153
NORTHERN GRAHAM COUNTY-NORTHERN GREENLEE COUNTY-
WHITE AND GILA MOUNTAINS-APACHE SITGREAVES NF-SDC-
1237 PM MST MON JUN 16 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR 
LOW RELATIVE HUMIDITY...STRONG WINDS AND HIGH TO VERY HIGH 
FIRE DANGER...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR 
LOW RELATIVE HUMIDITY...STRONG WINDS AND HIGH TO VERY HIGH 
FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. A RED
FLAG WARNING HAS ALSO BEEN ISSUED FROM 11 AM TO 7 PM MST TUESDAY.

* AFFECTED AREA...FOR TODAY...ALL OF GRAHAM AND GREENLEE
  COUNTIES...NORTHERN MOST COCHISE COUNTY AND EASTERN PINAL AND
  PIMA COUNTIES. FOR TOMORROW...MOST OF GRAHAM AND GREENLEE
  COUNTIES...EASTERN MOST PINAL AND FAR NORTHEASTERN PIMA COUNTIES.

* TIMING...FOR TODAY...UNTIL 7 PM THIS EVENING. FOR TOMORROW...12
  PM UNTIL 7 PM.

* WINDS...WESTERLY WINDS 15 TO 25 MPH GUSTING TO 35 MPH BOTH DAYS.

* RELATIVE HUMIDITY...10 TO 25 PERCENT BOTH DAYS.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE
  POTENTIAL TO SPREAD RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
460 
WWUS85 KTWC 170154
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
654 PM MST MON JUN 16 2014

AZZ151>153-171400-
/O.EXP.KTWC.FW.W.0025.000000T0000Z-140617T0200Z/
/O.CON.KTWC.FW.W.0026.140617T1800Z-140618T0200Z/
ARIZONA FIRE WEATHER ZONE 151
EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY-
SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY-
CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
ARIZONA FIRE WEATHER ZONE 153
NORTHERN GRAHAM COUNTY-NORTHERN GREENLEE COUNTY-
WHITE AND GILA MOUNTAINS-APACHE SITGREAVES NF-SDC-
654 PM MST MON JUN 16 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY FOR LOW RELATIVE HUMIDITY...STRONG WINDS AND VERY HIGH 
FIRE DANGER...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. A RED
FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY. 

* AFFECTED AREA...GRAHAM...GREENLEE...EASTERN PINAL AND FAR
  NORTHEAST PIMA COUNTIES.

* TIMING...FROM 11 AM UNTIL 7 PM MST TUESDAY.

* 20-FOOT WINDS...WESTERLY 15 TO 25 MPH GUSTING TO 40 MPH.

* RELATIVE HUMIDITY...10 TO 20 PERCENT BOTH DAYS.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE
  POTENTIAL TO SPREAD RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON
  AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 16, 9:23 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 9:23 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
923 AM MST TUE JUN 16 2014

.SYNOPSIS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING FROM TUCSON SOUTH AND EASTWARD. OTHERWISE...DRY
CONDITIONS WILL PREVAIL INTO THIS WEEKEND. EXPECT GUSTY AFTERNOON
WINDS ALONG WITH MAINLY NEAR NORMAL DAYTIME TEMPERATURES THROUGH
WEDNESDAY. SOMEWHAT LESS WIND WITH SLIGHTLY WARMER TEMPERATURES WILL
THEN OCCUR LATER THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 17/12Z UPPER-AIR PLOTS SHOW
THE UPPER LOW SPINNING OVER THE GENERAL VICINITY OF EASTERN OREGON
AND WESTERN IDAHO...WITH AN ASSOCIATED VORT MAX SWINGING THROUGH
NORTHERN CALIFORNIA AND NORTHWEST NEVADA. IR AND VISIBLE SATELLITE
IMAGERY SHOWS SCATTERED MID LEVEL CLOUDS ACROSS MAINLY CENTRAL AND
WESTERN PORTIONS OF THE FORECAST AREA AT THIS TIME.

THE AIRMASS IS MUCH MORE MOIST AND UNSTABLE COMPARED TO YESTERDAY...
WITH THIS MORNINGS KTWC SOUNDING SHOWING A PRECIPITABLE WATER VALUE
OF 1.11 INCHES COMPARED TO 0.83 INCHES FROM YESTERDAY EVENING.
CANNOT COMPARE TO YESTERDAY MORNING SINCE THERE WERE PROBLEMS WITH
THE DEWPOINT THAT NECESSITATED DELETING THAT DATA. IN ADDITION TO
THE MOISTURE...THIS MORNINGS SOUNDING HAD A LIFTED INDEX OF MINUS 3
AND A CAPE OF AROUND 250 J/KG. WITH THE AIRMASS BEING MORE MOIST
WITH A BIT MORE OF A THREAT FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...ALBEIT ISOLATED IN NATURE...THE RED
FLAG WARNING WILL HAVE TO BE ADJUSTED TO ACCOUNT FOR THIS INCREASE
IN MOISTURE (SEE THE FIRE WEATHER SECTION BELOW).

AS OF 16Z (9 AM MST)...TEMPERATURES ACROSS THE REGION WERE GENERALLY
IN THE 80S FOR DESERT AND VALLEY LOCATIONS. THESE CURRENT READINGS
SEEM TO BE ON TRACK WITH EXPECTED AFTERNOON HIGH TEMPERATURES...BUT
WILL CONTINUE TO MONITOR AND WILL MAKE ADJUSTMENTS IF NEEDED.

FOR DETAILS REGARDING THE FORECAST BEYOND TODAY...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 18/18Z.  AN UPPER TROUGH OVER THE NORTHERN
ROCKIES WILL MAINTAIN A MODERATE SW FLOW ALOFT THRU WED MORNING.
INCREASED MID LEVEL MOISTURE AND INSTABILITY WILL RESULT IN FEW-SCT
CLOUDS MOSTLY AT 10-15K FT AGL AND SCT-BKN CLOUDS.  A FEW SPRINKLES
IS POSSIBLE  THRU 17/20Z THEN A SLIGHT CHANCE OF THUNDERSTORMS EAST
OF KTUS 17/20Z THRU 18/02Z.  LIGHT SW SFC WIND WILL INCREASE TO
WLY/SWLY 12-22 KTS WITH GUSTS OF 30-35 KTS...THEN TAPER OFF TO 10
KTS OR LESS OVERNIGHT.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...GUSTY SW WINDS WILL PICK UP AGAIN THIS AFTERNOON DUE
TO A TROUGH WELL TO THE NORTH.  WIND SPEEDS WILL JUST REACH RED FLAG
THRESHOLDS AT TIMES THIS AFTERNOON THROUGHOUT THE FORECAST AREA.
HOWEVER A SURGE OF MOISTURE MOVED NORTH ACROSS THE AREA EARLY THIS
MORNING SIGNIFICANTLY RAISING DEWPOINTS ACROSS THE SOUTHERN PORTIONS
OF THE REGION.  WHILE A BIT OF DRYING SHOULD OCCUR THIS AFTERNOON RH
LEVELS WILL BE SOMEWHAT ELEVATED THIS AFTERNOON...MAINLY THE
SOUTHERN HALF OF THE AREA.  CURRENTLY THERE IS A RED FLAG WARNING UP
FOR THE ENTIRE AREA HOWEVER CONDITIONS WILL BE MARGINAL AT BEST
ACROSS THE SOUTHERN PARTS OF ZONES 150-151 AND 152.  THE NORTHERN
POSITIONS OF THOSE ZONES HAVE THE BEST CHANCE OF MEETING CRITERIA
THIS AFTERNOON.  THUS WILL LEAVE THE RED FLAG WARNING UP WITH THE
CURRENT ZONES BUT THE THREAT AREA WILL BE TRIMMED TO THE NORTHERN
HALF OF ZONES 150-152.  THE HIGHER TERRAIN OF ZONE 153 WILL ALSO BE
MARGINAL DUE TO HIGHER RH...BUT THE WIND WILL BE STRONG AND WITH DRY
FUEL CONDTIONS AND TO REMAIN CONSISTENT WITH FLAGSTAFF...WILL LEAVE
IT UP THERE AS WELL.

THE INCREASE MOISTURE WILL BRING ABOUT A SLIGHT THREAT OF SHOWERS
AND THUNDERSTORMS TO THE SOUTHERN AND EASTERN PORTIONS OF THE AREA.
ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG...GUSTY AND ERRATIC WINDS WITH LITTLE RAIN.

DRY CONDITIONS WILL THEN OCCUR STARTING WEDNESDAY AND CONTINUE INTO
THE WEEKEND.  BREEZY TO WINDY CONDITIONS WILL OCCUR AGAIN WEDNESDAY
AFTERNOON AND EVENING.  EXPECT SOMEWHAT LESS WIND DURING THE LATTER
PART OF THE WEEK AS HIGH PRESSURE ALOFT BUILDS OVER THE AREA.
CERNIGLIA

&&

.PREVIOUS DISCUSSION...ANOTHER GUSTY DAY IN STORE FOR SOUTHEASTERN
ARIZONA AS AN UPPER LEVEL LOW MOVES SOUTH OUT OF THE PACIFIC
NORTHWEST. MODELS HAVE THE LOW BOTTOMING OUT THIS MORNING AND MAKING
THE GRADUAL TURN EAST THROUGHOUT THE DAY. THE TRAILING END OF THIS
SYSTEM WILL TIGHTEN GRADIENTS ALOFT...ENHANCING MIDLEVEL WINDS OVER
MOST OF ARIZONA. DAYTIME HEATING WILL EASILY MIX THESE WINDS TO THE
SURFACE...RESULTING IN WIDESPREAD GUSTY WEST TO SOUTHWESTERLY WINDS
STARTING LATE THIS MORNING...AND CONTINUING INTO THE EVENING.

SATELLITE IMAGERY INDICATES PRECIPITABLE WATER ACROSS THE FORECAST
AREA AT ROUGHLY THREE QUARTERS OF AN INCH. WHILE THIS IS ONLY
SLIGHTLY ABOVE AVERAGE...MODELS ARE INDICATING THAT MIDLEVEL
MOISTURE WILL BE ON THE INCREASE IN EASTERN PORTIONS. THIS WILL
BRING A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS EAST OF TUCSON
TODAY...ESPECIALLY THE EASTERN PORTIONS OF COCHISE COUNTY ALONG THE
NEW MEXICO AND INTERNATIONAL BORDERS.

WITH RELATIVE HUMIDITIES AT LOWER ELEVATIONS IN THE TEENS ACROSS
MUCH OF THE FORECAST AREA...COMBINED WITH THE GUSTY WINDS EXPECTED
TODAY...A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRETY OF THE
FORECAST AREA. FOR ADDITIONAL INFORMATION SEE THE FIRE WEATHER
SECTION BELOW.

TEMPERATURES THIS WEEK WILL STAY WITHIN A FEW DEGREES OF NORMAL IN
MOST AREAS...COOLING BY A FEW DEGREES MIDWEEK BEFORE A GRADUAL
WARMING TREND OCCURS OVER THE WEEKEND.

FROM WEDNESDAY ON EXPECT DRY CONDITIONS...WITH WINDS GRADUALLY
DIMINISHING AS THE WEEK CONTINUES. A RIDGE OF HIGH PRESSURE WILL
BUILD IN OVER THE WEEKEND...RETUNING THE FORECAST AREA TO REGULAR
DIURNAL WIND TRENDS...AS WELL AS PROVIDING A BUMP IN THE
TEMPERATURES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
      RED FLAG WARNING FROM 11 AM TO 7 PM MST TODAY FOR THE
       NORTHERN PORTIONS OF ZONES AZZ150>152 & ALL ZONE 153.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

CURRENT DISCUSSION...MOLLERE
AVIATION/FIRE WEATHER...CERNIGLIA
PREVIOUS DISCUSSION...LADER/DAVIS/HUMPHREYS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:37 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz26 hr

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.